Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 400, NWS North Platte, NE

August 18, 2009Frontier County, Hayes County, Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 18, 2009, 7:53 PM CDT for Frontier County, Hayes County, Lincoln County, Nebraska. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2009, 7:53 PM CDT (00:53 UTC)
Expired
Aug 18, 2009, 8:45 PM CDT
In force
52 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Frontier County, NE, Hayes County, NE, Lincoln County, NE

The radar

The North Platte radar (KLNX), 153 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 8:19 PM CDTHAIL 0.515 Ne Hayes Center, NETHE PUBLIC REPORTED MARBLE SIZE HAIL FROM STORM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 6:10 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.9 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2009-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1361 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2009-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1361 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1797 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 190053
SVRLBF
NEC063-085-111-190145-
/O.NEW.KLBF.SV.W.0400.090819T0053Z-090819T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
753 PM CDT TUE AUG 18 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN FRONTIER COUNTY IN SOUTHWEST NEBRASKA...
  EASTERN HAYES COUNTY IN SOUTHWEST NEBRASKA...
  THIS INCLUDES THE CITY OF HAYES CENTER...
  SOUTH CENTRAL LINCOLN COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 845 PM CDT

* AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HAYES CENTER STATE WILDLIFE MANAGEMENT AREA...OR 8 MILES EAST OF
  HAYES CENTER...AND MOVING NORTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAYES CENTER STATE WILDLIFE MANAGEMENT AREA BY 800 PM CDT...
  7 MILES WEST OF WELLFLEET BY 820 PM CDT...
  7 MILES EAST OF DICKENS BY 830 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
WEDNESDAY MORNING FOR WESTERN NEBRASKA.

&&

LAT...LON 4033 10094 4038 10104 4048 10112 4070 10109
      4089 10099 4090 10087 4087 10066 4078 10061
      4064 10062 4033 10067
TIME...MOT...LOC 0053Z 182DEG 29KT 4054 10088

$$

TAYLOR
2 follow-up statements
000 
WWUS53 KLBF 190106
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
806 PM CDT TUE AUG 18 2009

NEC063-085-111-190145-
/O.CON.KLBF.SV.W.0400.000000T0000Z-090819T0145Z/
LINCOLN NE-HAYES NE-FRONTIER NE-
806 PM CDT TUE AUG 18 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR WESTERN FRONTIER...EASTERN HAYES AND SOUTH CENTRAL LINCOLN
COUNTIES...

AT 804 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES EAST OF HAYES CENTER STATE WILDLIFE MANAGEMENT
AREA...OR 13 MILES NORTHEAST OF HAYES CENTER...MOVING NORTH AT 30
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES WEST OF MAYWOOD BY 815 PM CDT...
  WELLFLEET BY 825 PM CDT...
  HIGHWAY 83 MILE MARKER 60 BY 835 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
WEDNESDAY MORNING FOR WESTERN NEBRASKA.

&&

LAT...LON 4033 10094 4038 10104 4048 10112 4070 10109
      4089 10099 4090 10087 4087 10066 4078 10061
      4064 10062 4033 10067
TIME...MOT...LOC 0104Z 192DEG 25KT 4061 10081

$$

TAYLOR
000 
WWUS53 KLBF 190145
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
845 PM CDT TUE AUG 18 2009

NEC063-085-111-190155-
/O.EXP.KLBF.SV.W.0400.000000T0000Z-090819T0145Z/
LINCOLN NE-HAYES NE-FRONTIER NE-
845 PM CDT TUE AUG 18 2009

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN FRONTIER...EASTERN
HAYES AND SOUTH CENTRAL LINCOLN COUNTIES HAS EXPIRED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
WEDNESDAY MORNING FOR WESTERN NEBRASKA.

LAT...LON 4033 10094 4038 10104 4048 10112 4070 10109
      4089 10099 4090 10087 4087 10066 4078 10061
      4064 10062 4033 10067
TIME...MOT...LOC 0106Z 192DEG 25KT 4063 10081

$$

TAYLOR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 6:16 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 18, 6:16 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
616 PM CDT TUE AUG 18 2009

.UPDATE...
UPDATED FORECAST FOR SEVERE THUNDERSTORM WATCH.

&&

.PREV DISCUSSION... /ISSUED 330 PM CDT TUE AUG 18 2009/

DISCUSSION...
POTENTIALLY ACTIVE EVENING SETTING UP AS A SHORT WAVE MOVES OFF THE
FRONT RANGE AND THROUGH NEBRASKA AND KANSAS. SHEAR AND INSTABILITY
ARE MODEST BUT LOW FREEZING LEVELS WILL SUPPORT HAIL FORMATION WITH
ANY STORMS WHICH BECOME STRONG OR SEVERE. BLENDED MODEL SOLNS
SUGGESTED SWRN NEB WOULD BE THE MOST ACTIVE AREA THIS EVENING AND
INSTABILITY THIS AFTERNOON IS GREATEST ACROSS THIS REGION. A LOW
LEVEL JET IS FCST TO DEVELOP TONIGHT WHICH COULD ENHANCE OR PROLONG
THUNDERSTORM DEVELOPMENT. SO SCATTERED THUNDERSTORMS ARE EXPECTED
ACROSS SWRN NEB THIS EVENING BECOMING ISOLATED NORTH AND EAST.

THE AFOREMENTIONED THUNDERSTORMS ARE FORMING IN A WEAKLY SHEARED WARM
AIR ADVECTION ZONE AHEAD OF A WEAK TROF. THE TROF IS PROGGED TO
ADVANCE THROUGH THE FCST AREA TONIGHT AND WEDNESDAY MORNING AHEAD OF
A COLD FRONT WHICH WILL MOVE THROUGH LATE WEDNESDAY AFTERNOON THROUGH
EARLY THURSDAY MORNING. MORE THUNDERSTORMS ARE POSSIBLE WEDNESDAY
AFTERNOON...MAINLY ALONG AND EAST OF HIGHWAY 183. ANOTHER AREA OF
WEAKER CONVECTION IS POSSIBLE AS THE COLD FRONT MOVES THROUGH LATE
WEDNESDAY THROUGH EARLY THURSDAY MORNING.

WITH THE PASSAGE OF THE COLD FRONT THE STAGE FOR GENERALLY COOL
WEATHER WEDNESDAY NIGHT THROUGH FRIDAY WITH LOWS FALLING INTO THE
UPPER 40S TO LOWER 50S AND HIGHS IN THE UPPER 70S TO LOWER 80S.

SATURDAY THROUGH MONDAY...BOTH THE GFS AND ECMWF CONTINUE IN VERY
GOOD AGREEMENT. THE HOT SOUTHWESTERN U.S. UPPER LEVEL RIDGE IS
FORECAST TO BUILD ACROSS THE CENTRAL PLAINS PRODUCING A STRONG CAP
WITH TEMPERATURES WARMING INTO THE UPPER 80S TO LOWER 90S. RECENT
RAINFALL IN MANY AREAS SHOULD PREVENT MID OR UPPER 90S AND FCST
HIGHS HAVE BEEN LIMITED TO LOWER 90S FOR NOW.

MOISTURE AND INSTABILITY WILL GRADUALLY INCREASE DURING THIS MINI
HEAT WAVE BUT A SUBSTANTIAL CAP WILL DEVELOP FOR A DRY FCST THIS
WEEKEND. LATE MONDAY AND TUESDAY...THE UPPER LEVEL RIDGE WILL FLATTEN
AND A COLD FRONT WILL MOVE THROUGH PRODUCING COOLER WEATHER AND A
SLIGHT CHANCE OF THUNDERSTORMS.

AVIATION...
THE MAIN CONCERN FOR AVIATION INTERESTS IN WESTERN AND NORTH CENTRAL
NEBRASKA THIS EVENING WILL BE ISOLATED TO SCATTERED CONVECTION OVER
THE REGION. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING STRONG
WINDS IN VCTNY OF THE STORM AS WELL AS VARIOUS SIZED OF HAIL...BOTH
ALOFT AND AT THE SURFACE. THE NATURE OF THE STORMS KEPT A PREVAILING
OR TEMPO MENTION OUT OF THE KLBF AND KVTN TAF SITES AT 18Z BUT
FURTHER UPDATES OR FORECASTS MAY BE ABLE TO PLACE THESE IN TAF WITH
HIGHER CONFIDENCE. ISOLATED CONVECTION WILL BE POSSIBLE THROUGH THE
NIGHT TIME HOURS WITH AN APPROACHING SFC BOUNDARY AND UPPER LEVEL
SUPPORT OVER NORTHERN NEBRASKA INCLUDING KVTN. THE BEST THUNDERSTORM
CHANCES SHOULD SHIFT EASTWARD THROUGH THE AFTERNOON HOURS ON
WEDNESDAY. A SECONDARY...AND LESS CLEAR...THREAT TO THE AREA TONIGHT
WILL BE THE POSSIBILITY OF STRATUS IN THE IFR/MVFR CATEGORY FORMING
ACROSS WESTERN NEBRASKA DURING THE EARLY MORNING HOURS. AGAIN
CONFIDENCE FAIRLY LOW AND ONLY PLACED HINT IN KLBF TAF. STRONG
SOUTHERLY LOW LEVEL FLOW AHEAD OF APPROACHING NORTHERN PLAINS SYSTEM
SHOULD PULL MOISTURE FROM THE SOUTHERN PLAINS...WHERE STRATUS
OCCURRED TUESDAY MORNING...INTO NEBRASKA WHERE CIGS MAY FORM AND
LIGHT FOG MAY BE POSSIBLE IN THE PLATTE RIVER VALLEY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL 2 AM CDT /1 AM MDT/ WEDNESDAY
FOR NEZ004>009-022>027-035>038-056>059-069>071-094.

&&

SHORT TERM/EXTENDED...AVIATION...POWER
Hazardous weather outlook, Aug 18, 3:35 PM CDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
335 PM CDT TUE AUG 18 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-192045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
335 PM CDT TUE AUG 18 2009 /235 PM MDT TUE AUG 18 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
WESTERN AND NORTH CENTRAL NEBRASKA THIS EVENING. THUNDERSTORMS
DEVELOPING ALONG A SURFACE TROUGH IN THE NEBRASKA PANHANDLE WILL
CONTINUE TO MOVE EASTWARD INTO WESTERN NEBRASKA THROUGH THE
EVENING AND OVERNIGHT HOURS. THE GREATEST RISK OF SEVERE
THUNDERSTORMS WILL BE ALONG AND WEST OF A SPRINGVIEW TO NORTH
PLATTE TO CURTIS LINE...WITH LARGE HAIL AND DAMAGING WIND GUSTS
THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN CENTRAL AND
NORTH CENTRAL NEBRASKA WEDNESDAY AND WEDNESDAY AFTERNOON AND
EVENING. A COLD FRONT IS EXPECTED TO PASS THROUGH NEBRASKA
WEDNESDAY AND WEDNESDAY EVENING. THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THE FRONT AS IT PASSES. BECAUSE OF THE PROJECTED
TIMING OF THE FRONTAL PASSAGE...THE PRIMARY RISK WILL BE CENTRAL
AND NORTH CENTRAL NEBRASKA WHERE THE INSTABILITY WILL BE THE MOST
FAVORABLE. TIMING OF THE FRONT IS THE PRIMARY ISSUE WITH THE
POTENTIAL FOR SEVERE THUNDERSTORMS. A SLIGHT DELAY IN THE PASSAGE
OF THE FRONT COULD RESULT IN A MORE WESTWARD INITIATION OF SEVERE
THUNDERSTORMS...SO THERE IS SOME UNCERTAINTY IN THE LOCATIONS OF
THE GREATEST SEVERE POTENTIAL. THE RISK OF THUNDERSTORMS WILL
DROP
OFF SIGNIFICANTLY FRIDAY AND THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

13

In the hours before

Local storm report, Aug 18, 7:23 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
723 PM CDT TUE AUG 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             5 ESE ANTIOCH           42.04N 102.53W
08/18/2009  E1.00 INCH       SHERIDAN           NE   PUBLIC

            THE PUBLIC REPORTED HAIL UP TO THE SIZE OF QUARTERS.

&&

SJACOBS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:22 PM CDTSevere Thunderstorm WarningLBFGarden, Sheridan38 min
Aug 18, 8:12 PM CDTSevere Thunderstorm WarningLBFKeya Paha33 min
Aug 19, 4:29 PM CDTSevere Thunderstorm WarningLBFWheeler50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.